Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 114, NWS Springfield, MO

May 25, 2004Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 25, 2004, 5:10 PM CDT for Morgan County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 5:10 PM CDT (22:10 UTC)
Expired
May 25, 2004, 6:00 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Morgan County, MO

The radar

The Springfield radar (KSGF), 122 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 252210
SVRSGF
MOC141-252300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 PM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI.

* UNTIL 600 PM CDT.

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF LAURIE...OR ABOUT 19 MILES NORTHWEST OF CAMDENTON...AND
  MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LAURIE BY 515 PM CDT.

THE TOWN OF ROCKY MOUNT IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3828 9302 3820 9300 3821 9273 3830 9270

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:34 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 25, 3:34 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR ISSUANCE TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CDT TUE MAY 25 2004

.DISCUSSION

SHORT TERM (THIS AFTERNOON - THURSDAY)...
A STALLED OUT COLD FRONT WILL BE THE PRIMARY FOCUS FOR ACTIVE
WEATHER TONIGHT.  PER PROFILER NETWORK...CONVECTION THAT DEVELOPED
TODAY WAS MAINLY ALONG THE 850 MB MASS CONVERGENCE ZONE...NORTH OF
THE SURFACE FRONT.  THE SURFACE FRONT CAN BE SEEN ON RADAR EXTENDING
FROM EXTREME SOUTHWEST MISSOURI...BASICALLY ALONG THE INTERSTATE 44
CORRIDOR UP TO ST LOUIS.  MASS CONVERGENCE ALONG WITH ISENTROPIC
UPSLOPE UP THE BAROCLINIC ZONE WILL ALLOW SHOWERS AND THUNDERSTORMS
TO CONTINUE THROUGH MUCH OF TONIGHT.  THE THREAT FOR SEVERE WEATHER
ALSO CONTINUES...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WHERE 100 MB
MIXED LAYER CAPES ARE EXCEEDING 2500 J/KG.  STORMS THAT FIRE IN THIS
ENVIRONMENT SHOULD BECOME SEVERE WITH LARGE HAIL AND FLOODING
BECOMING THE PRIMARY HAZARDS.  WILL ADJUST POP GRIDS TO THE LIKELY
CATEGORY FOR TONIGHT ACROSS THE ENTIRE CWA.

FOR TOMORROW...NOT A WHOLE LOT WILL CHANGE WITH SCATTERED SHOWERS
AND THUNDERSTORMS CONTINUING OVER THE SAME AREAS AS TONIGHTS
ACTIVITY WILL SET UP.  WILL CONTINUE THE FLOOD WATCH FOR AREAS ALONG
AND NORTH OF A LINE FROM FORT SCOTT KANSAS TO SALEM MISSOURI.

BY THURSDAY...THE ETA BRINGS SOUTHERLY WINDS BACK INTO THE AREA AND
SOMEWHAT WASHES OUT THE FRONT.  THE GFS SEEMS A LITTLE MORE
REASONABLE WITH THIS SOLUTION KEEPING THE BOUNDARY ACROSS THE CWA
INTO THE WEEKEND.

LONG TERM (FRIDAY - MONDAY)...
GFS CONTINUES TO INDICATE THE MEANDERING OF A QUASI-STATIONARY
BOUNDARY THROUGH CENTRAL AND SOUTHERN MISSOURI INTO THE WEEKEND.
THEREFORE...AREA INTERESTS CAN EXPECT MORE ACTIVE WEATHER.  THIS
FEATURE WILL BE THE FOCUS FOR BOTH DIURNAL AND NOCTURNAL CONVECTION
ON A DAILY BASIS.

BOTH MRF AND THE GFS ARE CONSISTENT WITH SURGING THE FRONT NORTH OF
THE REGION BY SATURDAY OR SUNDAY...IN RESPONSE TO DEEPENING LOW
PRESSURE LEE OF THE ROCKIES.  THIS WILL ULTIMATELY WARM TEMPERATURES
UP AND LESSEN PRECIPITATION CHANCES.

CRAMER

&&

.AVIATION...
FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY SAG SOUTH TONIGHT. FRONT
HAS ALREADY MADE IT THROUGH JOPLIN WHERE POST FRONTAL IFR CONDITIONS
ARE OCCURRING THIS AFTERNOON. EXPECT THUNDERSTORMS TO BECOME MORE
NUMEROUS AT KSGF AND KJLN AS FRONTAL BOUNDARY CONTINUES TO SAG SOUTH
AND LOW LEVEL MOISTURE RIDES UP AND OVER IT THIS EVENING.
THUNDERSTORMS SHOULD CONTINUE WELL INTO THE MORNING HOURS WEDNESDAY.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON NORTH OF A LINE FROM
NEVADA TO SALEM.
KS...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BOURBON COUNTY.
Hazardous weather outlook, May 25, 12:58 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT TUE MAY 25 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-260100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1258 PM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HEAVY RAIN...CLOUD TO GROUND
  LIGHTNING...AND HAIL UP TO THE SIZE OF NICKELS.  SOME STORMS MAY
  BE CAPABLE OF PRODUCING FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF EXTREME SOUTHEAST KANSAS
  AND THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT.

  DISCUSSION:

  A COLD FRONT WILL REMAIN STALLED OUT ALONG THE INTERSTATE 44
  CORRIDOR THROUGH TONIGHT.  THE ATMOSPHERE ALONG THIS FEATURE
  IS MARGINALLY UNSTABLE AND NEARLY SATURATED WITH MOISTURE.  SHOWERS
  AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT THIS
  AFTERNOON AND TONIGHT.  THE STRONGEST STORMS WILL BE CAPABLE OF
  PRODUCING HAIL UP TO THE SIZE OF NICKELS.  DUE TO MOIST SOILS AND
  THE STATIONARY NATURE OF THE COLD FRONT...TRAINING THUNDERSTORMS MAY
  CAUSE FLOODING TO OCCUR.

  A FLOOD WATCH REMAINS IN EFFECT FOR AREAS ALONG AND NORTH OF A LINE
  FROM NEVADA TO SALEM MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AN ACTIVE PATTERN WILL CONTINUE OVER THE NEXT SEVERAL DAYS AS A
  STATIONARY FRONT REMAINS EXTENDED ACROSS SOUTHERN MISSOURI.  SHOWERS
  AND THUNDERSTORMS WILL BE POSSIBLE EVERY DAY INTO THE WEEKEND.
  MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL UP TO THE
  SIZE OF NICKELS WITH FLASH FLOODING BEING THE PRIMARY HAZARD WITH
  THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CRAMER

In the hours before

Local storm report, May 25, 2:50 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             MONTREAL                37.97N 92.60W
05/25/2004  0.75 INCH        CAMDEN             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0237 PM     HAIL             RICHLAND                37.85N 92.42W
05/25/2004  1.00 INCH        PULASKI            MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

GAEDE
Local storm report, May 25, 2:51 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             RICHLAND                37.85N 92.42W
05/25/2004  1.75 INCH        PULASKI            MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

GAEDE
Special weather statement, May 25, 3:17 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT TUE MAY 25 2004

MOZ057-058-070-071-081>083-092-098-260200-
DENT-LACLEDE-MARIES-MILLER-PHELPS-PULASKI-SHANNON-TEXAS-WRIGHT-
317 PM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 288...IN EFFECT UNTIL 900 PM CDT TUESDAY NIGHT. THIS
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI...

MARIES...MILLER...LACLEDE...WRIGHT...TEXAS...SHANNON...PULASKI...AND
PHELPS.

A STALLED OUT COLD FRONT ALONG WITH ABUNDANT MOISTURE AND
INSTABILITY WILL CAUSE THUNDERSTORMS TO REACH SEVERE LIMITS LATE
THIS AFTERNOON AND THIS EVENING.  THE PRIMARY HAZARDS ASSOCIATED
WITH THESE STORMS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND
WIND GUSTS IN EXCESS OF 60 MPH.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS...INCLUDING LARGE HAIL...DAMAGING WINDS...IN AND
CLOSE TO THE WATCH AREA. STAY TUNED FOR LATER UPDATES AND WARNINGS ON
THIS DEVELOPING WEATHER SITUATION.

CRAMER
Local storm report, May 25, 3:34 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     7 S JEROME              37.83N 91.98W
05/25/2004                   PHELPS             MO   LAW ENFORCEMENT

            TREE DOWN ACROSS HWY J. REPORTED BY LAW ENFORCEMENT.

GAEDE
Local storm report, May 25, 3:46 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     RICHLAND                37.85N 92.42W
05/25/2004                   PULASKI            MO   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWNED.  NUMEROUS VEHICLES
            DAMAGED. REPORTED BY LAW ENFORCEMENT.

Cramer
DC
Local storm report, May 25, 4:01 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     5 E LAKE SPRING         37.78N 91.59W
05/25/2004                   DENT               MO   TRAINED SPOTTER

            TREES DOWN ALONG HWY 68.  ALSO DIME HAIL. REPORTED BY
            TRAINED SPOTTER.

GAEDE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:55 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr
May 25, 4:07 AM CDTSevere Thunderstorm WarningSGFBenton53 min
May 25, 11:59 AM CDTSevere Thunderstorm WarningSGFBenton46 min
May 25, 2:25 PM CDTSevere Thunderstorm WarningSGFCamden35 min
May 25, 2:35 PM CDTSevere Thunderstorm WarningSGFPulaski55 min
May 25, 2:50 PM CDTSevere Thunderstorm WarningSGFSt. Clair25 min
May 25, 3:01 PM CDTSevere Thunderstorm WarningSGFPhelps59 min
May 25, 3:20 PM CDTSevere Thunderstorm WarningSGFDent55 min
May 25, 3:27 PM CDTSevere Thunderstorm WarningSGFPhelps48 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningSGFMiller50 min
May 25, 6:04 PM CDTSevere Thunderstorm WarningSGFMaries56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.